Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 342, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 2, 2001, 6:10 PM CDT for Trego County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 2, 2001, 6:10 PM CDT (23:10 UTC)
- Expired
- Sep 2, 2001, 7:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Trego County, KS
The radar
The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 6:30 PM CDT | Hail 0.75 | Wakeeney, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 657 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1551 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
150 WUUS53 KDDC 022310 SVRDDC KSC195-030000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 610 PM CDT SUN SEP 2 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TREGO COUNTY IN WEST CENTRAL KANSAS * UNTIL 700 PM CDT. * AT 610 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF RIGA...MOVING SOUTHWEST AT 10 MPH. * SOME LOCATIONS AFFECTED OGALLAH AT 630 PM CDT, TREGO CENTER AT 700 PM CDT, THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS, VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING, FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3870 9960 3913 9960 3912 10013 3870 10013 GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:04 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Sep 2, 3:04 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 304 PM CDT SUN SEP 2 2001 UPPER VORT LOBE OVER NORTHERN CWA THIS AFTERNOON. MODELS SLOWLY MOVE THIS FEATURE SOUTH TONIGHT INTO MONDAY. WITH LOW-LEVEL MOIST AXIS ALONG AND TO THE EAST OF THE UPPER VORT, STILL CANT RULE OUT THUNDERSTORMS OVER THE CENTRAL AND EASTERN CWA. THEREFORE, WILL PLAN TO CONTINUE WITH POPS FOR THE CENTRAL AND EAST FOR TONIGHT. LOWS WILL BE SIMILAR TO THIS MORNINGS READINGS. FOR MONDAY...WITH UPPER VORT ALONG KS/OK BORDER DECIDED TO KEEP A LOW POP FOR THE SE CWA. FOR REST OF THE CWA, WILL WORD MOSTLY SUNNY. WEAK SFC BOUNDARY WILL MOVE SOUTH OF THE CWA DURING THE DAY, THEREFORE, WILL WORD WINDS ACCORDINGLY. FOR MONDAY NIGHT/TUESDAY...MAIN WX MAKER WILL BE SOUTH OF CWA. WITH THIS IN MIND WILL KEEP CLOUDS OUT OF FORECAST FOR BOTH PERIODS. TEMPS WILL BE CLOSE FWC NUMBERS FOR MONDAY NIGHT AND TUESDAY AS WELL. EXTENDED DISCUSSION... NOT MUCH MORE CONFIDENCE IN THE EXTENDED FORECAST TODAY THAN YESTERDAY. MRF AND ECMWF SHOW SIMILAR SOLUTIONS TO YESTERDAYS RESPECTIVE RUNS AND ARE ALSO LOOKING SIMILAR TO THIS MORNINGS RUN OF THE AVN. THE UPPER LOW IS STILL FORECAST TO CLOSE OFF WEST OF THE NORTHERN CALIFORNIA. THE MRF SHOWS THIS LOW GETTING CAUGHT BACK UP IN THE UPPER FLOW AS A STRONG UPPER TROUGH MOVES INTO THE GULF OF ALASKA. THIS SOLUTION IS STILL OPPOSED TO THE MRF ENSEMBLES OF BEING MORE PROGRESSIVE WITH THE UPPER TROUGH AND BRINGING OUT INTO THE NORTHERN PLAINS TOWARD NEXT WEEKEND. INCLINED TO MAKE LITTLE CHANGE TO THE FORECAST DUE TO THE UNCERTAINTY. THE WESTERN U.S. RIDGE IS STILL FORECAST TO BUILD A LITTLE EASTWARD INTO THE PLAINS STATES THROUGH MID WEEK AND THEN SHIFT BACK WESTWARD LATE IN THE WEEK. AFTER THE VORT MAX THAT IS OVER KANSAS TODAY MOVES OFF TO THE SOUTHEAST, THINK THAT CHANCES FOR THUNDERSTORMS WILL BE PRETTY LOW THROUGH THE MID PART OF THE WEEK AND PLAN ON REMOVING THE SLIGHT CHANCE FOR THUNDERSTORMS THROUGH THAT TIME PERIOD. WILL KEEP CHANCES GOING FOR LATER IN THE WEEK AS THE AFOREMENTIONED NORTHWESTERLY UPPER FLOW SHOULD ALLOW A COLD FRONT TO DROP DOWN INTO THE CENTRAL PLAINS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 063/092 064/092 062 200 GCK 062/091 063/091 061 200 EHA 061/092 062/092 060 100 LBL 062/091 063/092 063 200 HYS 061/092 063/092 059 200 P28 064/089 064/091 065 320 .DDC...NONE. RCM/MLG
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 5:07 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 53 min |
| Sep 2, 5:59 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 46 min |
| Sep 2, 6:02 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 43 min |
| Sep 2, 6:46 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 44 min |
| Sep 2, 6:48 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.